12 doctors weighed in:

What are the side effects of thyroid replacement ?

12 doctors weighed in
Dr. Melissa Young
Internal Medicine - Endocrinology
6 doctors agree

In brief: None if dose right

If your dose is appropriate, there should be no side effects, unless you have an allergy to one of the inactive ingredients ( like the dyes).
If your dose is too high, you can get palpitations, tremors, weight loss and other signs of thyroid hormone excess.

In brief: None if dose right

If your dose is appropriate, there should be no side effects, unless you have an allergy to one of the inactive ingredients ( like the dyes).
If your dose is too high, you can get palpitations, tremors, weight loss and other signs of thyroid hormone excess.
Dr. Melissa Young
Dr. Melissa Young
Thank
Dr. Leonard Lado
Psychiatry
2 doctors agree

In brief: Thyroid meds

The most important part of taking thyroid replacement is the selection of chemical form eg thyroid vs thyroxine, taking blood levels, drug interactions and knowledge of the patients liver cyp 450 profile.
All the latter factors will decide if you will have elevated elevated heart rate, sweating nervousness, racing thoughts, diarrhea, insomnia....Same symptoms as hyperthyroidism.

In brief: Thyroid meds

The most important part of taking thyroid replacement is the selection of chemical form eg thyroid vs thyroxine, taking blood levels, drug interactions and knowledge of the patients liver cyp 450 profile.
All the latter factors will decide if you will have elevated elevated heart rate, sweating nervousness, racing thoughts, diarrhea, insomnia....Same symptoms as hyperthyroidism.
Dr. Leonard Lado
Dr. Leonard Lado
Thank
Dr. Quang Nguyen
Internal Medicine - Endocrinology
2 doctors agree

In brief: Very safe

Unless you over do it, then you can induce what we call "iatrogenic hyperthyroidism.
" during this state you can feel hyperactive, palpitations, increase bowel movements, tremors, sweating, can't sleep... Long term, this can create problem with heart structure and bone problem (osteoporosis). Some people might get a rash with the pill due to the dye.

In brief: Very safe

Unless you over do it, then you can induce what we call "iatrogenic hyperthyroidism.
" during this state you can feel hyperactive, palpitations, increase bowel movements, tremors, sweating, can't sleep... Long term, this can create problem with heart structure and bone problem (osteoporosis). Some people might get a rash with the pill due to the dye.
Dr. Quang Nguyen
Dr. Quang Nguyen
Thank
1 comment
Dr. Donald Hazlett
I would add that excessive thyroid replacement medication can do what any type of hypothyroidism can, even to the point of causing what appears to be a manic psychotic break. It is common enough that it pays to do thyroid hormone studies on severe manic first episodes to rule that out.
Get help from a real doctor now
Dr. Vicken Poochikian
Board Certified,
38 years in practice
2M people helped
Continue
108,000 doctors available
Read more answers from doctors